Alert archive / West Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 88, NWS Blacksburg, VA

June 19, 1998Monroe County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 19, 1998, 9:28 AM EDT for Monroe County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 1998, 9:28 AM EDT (13:28 UTC)
Expired
Jun 19, 1998, 12:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Monroe County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 191328
FFWRNK
WVC063-191630-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 AM EDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MONROE COUNTY IN SOUTHEASTERN WEST VIRGINIA.

* UNTIL 1230 PM EDT.

* AT 920 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAINFALL OVER EXTREME SOUTHERN
  MONROE COUNTY. OVER 1 AND A HALF INCHES HAD FALLEN IN THE LAST
  HOUR OVER ROCK CAMP CREEK...INDIAN CREEK AND RICH CREEK.

* ADDITIONAL THUNDERSTORMS ARE MOVING IN FROM THE WEST.

<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END/SJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 9:20 AM EDT, 8 minutes earlier.

Area forecast discussion, Jun 19, 9:20 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 AM EDT FRI JUN 19 1998

RECOMMENDATIONS...
.RDU...SAW YOUR PRELIM DISCUSSION. QUICK UPDATE FOR CONVECTION OK.
.WBC...GO AHEAD AND ROLL WITH YOUR UPDATE.
.CRW...NONE. MOST OF THE ACTIONS MAYBE THIS MORNING. COULD ADD
ENHANCE WORDING ON PCP THIS AM. LOOKS LIKE PCP IS MOVING PRETTY FAST
AND THIS MAY LIMIT THE FLASH FLOOD POTENTIAL.

DISCUSSION...
KFCX 88D AT 1235Z ALREADY LIGHT UP WITH SHOWERS AND THUNDERSTORMS
THIS MORNING. OHP INDCTD HEAVY RAIN WAS NORTH OF RNK CWA IN WEST
VIRGINIA. THIS MORNING VAD WND PRFL TAPPING INTO A 50 KNT NW JET FRM
28 TO 50 KFT. MODIFIED AM 12Z RNK SOUNDING WAS QUITE UNSTABLE AND
MOIST WITH PCP WATER AT 1.37 INCHES. UPPER TROUGH LIFTS INTO NRN
GREAT LAKES AND THEN SHEARS OUT....MEANWHILE SHORTWAVE RIDGE PROGD
TO MOVE FRM CENTRL ROCKY MTNS TO THE MIDWEST. BEST ETA FCST CAPE
VALUES RIDE TO OUR WEST...THUS LOOKS LIKE STRNGEST STORMS WILL BE IN
WV. 940 HAS WV IN SLIGHT RISK AREA. INTERESETING TO NOTE THAT THE
UPPER FLOW LOOKS FLAT ZONE W-NW. FOR TODAYS FORECAST...CLOUDY WITH
SHOWERS AND THUNDERSTORMS. SOME WITH LOCALLY HEAVY RAINS. HIGHS WILL
VARY FROM ARD 80 TO ARD 90. MORE THIS AFTERNOnON.
KK

In the hours before

Special weather statement, Jun 19, 6:57 AM EDT, 2 hours 31 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-191800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 AM EDT FRI JUN 19 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING IN
SOUTHEAST WEST VIRGINIA...

A WEAKENING LINE OF THUNDERSTORMS IS MOVING INTO A MODERATELY
UNSTABLE AIRMASS OVER SOUTHEAST WEST VIRGINIA THIS MORNING. THERE
WILL BE SCATTERED STRONG STORMS WITH GUSTY WINDS...SMALL HAIL AND
HEAVY DOWNPOURS...AND A FEW OF THE STORMS MAY REACH SEVERE LEVELS.
HOWEVER...THESE STORMS WILL ALSO CONTINUE TO WEAKEN DURING THE
MORNING AND THE THREAT OF SEVERE WEATHER WILL BE SHORT LIVED.

SPOTTER ACTIVITATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE
OF THE SEVERE WEATHER THREAT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:03 AM EDTSevere Thunderstorm WarningRNKMonroe17 min

Nearby

Flash Flood Warnings in West Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.